Post image for Using Avodart to Reduce Testosterone

Using Avodart to Reduce Testosterone

by mattie on April 12, 2010

These days, transgender individuals have a wide variety of options available to them for treatment. A quick search on the internet reveals a whole bunch of people with a whole variety of experiences and treatments they’ve undergone. This is certainly true when it comes to pharmaceuticals that are available in transgender care.

One of the developments that has come out of my therapy sessions is that I decided to work on reduction of my testosterone levels, and hopefully slow or stop the “setting-in” of my masculine features. My therapist recommended two endocrinologists who work regularly with transgender people, and I picked one.

A bit of background: As I’ve entered my 30′s I’ve been noticing my masculine effects are ‘setting-in’, for example my skin quality seems to be becoming a bit more rough, and my hairline slowly receding. Additionally, I feel like I’ve had an increase in libido over the last few years that for me is not desirable. Therefore I wanted to seek out an endo that could hopefully help me address these two areas.

The endo recommended two drugs, both with the objective of lowering testesterone. The first was Avodart, the second Eulexin. We decided that it would be best for me to start on the Avodart 0.5mg/daily and see how I respond and then consider adding a small dose of Eulexin. I like going slow, so this sounded good to me.

I’ve now been taking Avodart for around 8 months. I would consider it in the anti-androgen category for transgender care. I have noticed that it has slightly decreased my libido, although not as much as I would like. But I have noticed that it seems to have slowed my hair growth on my body, while increasing hair regrowth on my scalp. When I now look at my receding hairline I am seeing little hairs there. I think it may be helping.

The side-effects of the drug are decreased libido, breast swelling and tenderness, and potential impotence (among others) – those things being positives for me, but I haven’t noticed any major changes. If they are there, they are slow and well tolerated by my body. If you do some research on the drug you’ll see that you really have to be on it for at least 6-12 months to see if it will work for you, as the drug works slowly in reducing your testosterone.

One negative to Avodart I’ve discovered is its cost. For a 1 months supply from Rite Aid the cost was over $120. Initially I had health insurance that covered this cost, but when my wife’s company switched carriers the new insurance company started denying claims, including my Avodart. I’ve since been able to get my prescription filled in Canada with the same brand-name drug for $40/mo. A generic is also available, but I have not tried this. I was also able to get a free one month’s supply directly from Merck by going to their website which saved some money.

I will keep you updated as to my progress and experience with Avodart. So far I feel it’s a good first step for those considering any pharmaceuticals in their transgender care. If you research Avodart for yourself please post here what you find and decide so it can be of benefit to others.

Have you taken Avodart, or considered taking it as part of your transgender care? What has been your experience, or do you still have questions?

{ 1 comment… read it below or add one }

Rachel March 23, 2011 at 12:30 am

Hi,

I have been taking avodart for 2.5 years now for a high PSA result. The ‘side effects, are perfect for us TG types. My body hair has thinned to the point where I only have to use an epilator every few weeks for the random, thin hairs on my legs, arms stomach and chest. I love to be smooth! I had advanced male pattern baldness before I started it and I have seen some re-growth, but not anywhere near enough, so I will not be getting away from my wigs – ever; unless something better comes along. I also tried herbals. I experienced some development between taking the avodart which has male breast enlargement as a well documented side effect and the herbals. The liquid from natureday gives me ‘growing pains’ in my breasts (feels wonderful!) and has made them much more sensitive as well. It does not cause any changes in the size of the nipples or aeroelas that I have seen. However, it is not overly expensive and works for me in relatively small doses. I can even raise a little cleavage with some help. I was wondering if anyone has used mirifica. I heard it is more powerful.

e-Hugs,
Rachel

Reply

Leave a Comment

Previous post:

Next post: